Georgia, 2010Damaging Wind in Georgia, May 16, 2010
May 16, 2010 · NWS FFC · 1 event in 1 county or zone
S. from the mid-south region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper trough continued to work slowly toward the southeast U.S. from the mid-south region. High pressure aloft was weakening across the southeast U.S. A slow moving frontal boundary had finally moved south to near the Tennessee-Georgia border. Abundant moisture remained across the region. Instability overcame the weak dynamics present across the region to allow for scattered to numerous afternoon showers and thunderstorms. An isolated downburst from a small thunderstorm in Dooly county resulted in considerable wind damage to an recreational vehicle park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 16, 10:20 AM EST, 4 hours 9 minutes earlier.
Area forecast discussion, May 16, 10:20 AM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT SUN MAY 16 2010
.UPDATE...
QUICK UPDATE TO TWEAK NEAR TERM GRIDS BASED ON OBSERVATIONS. TEMPS
COOLER AND DEWPOINTS HIGHER THAN FCST IN PARTICULAR. POP/QPF/WX
GRIDS LOOK PRETTY GOOD. LEADING 500MB TROUGH OVER AR/LA WELL
RESOLVED ON BOTH 12Z RAOB SUBJECTIVE AND 06Z/12Z MODEL
ANALYSES...PERHAPS A LITTLE MORE WELL DEFINED IN UA DATA. STILL
APPEARS TO BE AN ACTIVE DAY FOR CONVECTION. 12Z FFC SOUNDING
MODIFIED FOR 82/68 SHOWS 2300 J/KG CAPE WITH WEAK /BUT NOT ZERO/
LOW AND MID LEVEL SHEAR. AS CLOUDS AND CONVECTION INCREASE...COULD
SEE CAPE AND MID LEVEL LAPSE RATES DROP OFF SOME...DECREASING
THREAT. STILL HAIL TO 1 INCH AND SOME WET MICROBURSTS WITH ISOLD
GUSTS TO 60 MPH LIKELY THIS AFTERNOON AND EVENING. UNIDIRECTIONAL
WINDS WITH HEIGHT AND WEAK SPEED SHEAR ALSO INDICATE POSSIBILITY
FOR VERY HEAVY RAIN AT ANY ONE LOCATION. WILL HAVE TO MONITOR
THIS. MORNING SOUNDINGS DID SHOW PW VALUES NOT TOO HIGH...AROUND
1.50 AT FFC AND BMX. 3HR GFFG ALSO HIGH ENOUGH TO HANDLE 3 TO 4
INCHES EXCEPT OVER FORSYTH ...DAWSON AND LUMPKIN COUNTIES WHICH
GOT HIT WITH 2 TO 3 INCHES LAST NIGHT...WOULD ONLY TAKE AROUND 2.0
INCHES IN 3HRS THERE. EXPECT MAINLY MULTICELL SCATTERED CONVECTION
THIS AFTERNOON AND THIS EVENING WITH COVERAGE AND INTENSITY
DROPPING BUT NOT DISSIPATING AFTER MIDNIGHT.
MAIN 500MB TROUGH TO DROP DOWN INTO THE SOUTHEAST U.S. EARLY
MONDAY BUT DRY SLOT SHOULD BEGIN TO PUSH ANY PRECIP OUT FROM WEST
TO EAST IN THE AFTERNOON.
SNELSON
&&
.PREV DISCUSSION... /ISSUED 540 AM EDT SUN MAY 16 2010/
SHORT TERM /TODAY THROUGH TUESDAY/...
MODELS CONTINUE TO SHOW SERIES OF SHORT WAVES TRANSLATING ACROSS
OUR AREA TODAY INTO MONDAY...AS A STATIONARY BOUNDARY MEANDERS
ACROSS THE TN VALLEY TODAY AND A COLD FRONT PUSHES ACROSS THE
COUNTY WARNING AREA ON MONDAY. WITH A WARM MOIST AIRMASS ANCHORED
OVER THE STATE...LOOK FOR SHOWERS AND THUNDERSTORMS TO BE ON THE
INCREASE THIS AFTERNOON...THEN BECOME WIDESPREAD OVER THE AREA
TONIGHT INTO MONDAY AS THE FRONT PUSHES THROUGH. STRONG TO
ISOLATED SEVERE STORMS POSSIBLE WITH MODEL CAPE VALUES IN THE 1
TO 2 THSD RANGE THIS AFTERNOON AND AGAIN MONDAY AFTERNOON. HAIL
AND GUSTY WINDS APPEAR TO BE THE MAIN THREATS. HOWEVER...WILL NEED
TO KEEP A CLOSE WATCH ON HEAVY RAINFALL WITH THE POSSIBILITY OF
TRAINING WHICH COULD PRODUCE SOME FLOODING (FLASH FLOODING)
CONCERNS. GFS CONTINUE TO THE FASTEST WITH PUSHING FRONT THROUGH
OUR AREA MONDAY. NAM AND ECMWF A TAD SLOWER SEEMS TO HOLD ON TO
THE FRONT UNTIL SOMETIME MONDAY NIGHT. WILL FOLLOW PREVIOUS
FORECAST TREND...WITH BEST CHANCES FOR PRECIP MAINLY OVER EAST
GEORGIA MONDAY NIGHT...ENDING ALL PRECIP BY TUESDAY. TEMPS WILL BE
A HARD CALL WITH WIDESPREAD CLOUDS AND PRECIP OVER THE AREA NEXT 2
DAYS. MAV/MET MOS NUMBERS VERY SIMILAR AND PLAN TO STAY CLOSE.
LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
EXTENDED PROGS SIMILAR WITH THE FRONTAL BOUNDARY EAST OF THE
STATE BY WEDNESDAY AS WEAK HIGH PRESSURE BUILDS SOUTHEAST FROM
THE GREAT LAKES. HIGH PRESSURE LOOKS TO DOMINATE NORTH AND CENTRAL
GEORGIA INTO LATE WEEK...BEFORE THE NEXT LOW PRESSURE BEGINS TO
SPREAD DEEPER MOISTURE BACK INTO THE STATE LATE FRIDAY INTO
SATURDAY. NORMAL TO SLIGHTLY ABOVE NORMAL TEMPS LOOK TO BE RULE
FOR MUCH OF THE PERIOD.
49
AVIATION...
INCREASINGLY POOR AVIATION CONDITIONS EXPECTED THROUGH TAF VALID
PERIOD. UPPER RIDGE TO THE EAST CONTINUES TO BREAK DOWN AS A
BROAD...WEAKLY DIFFLUENT UPPER TROUGH EXPANDS INTO THE SOUTHEAST
U.S. MODERATE TO STRONG INSTABILITY WILL BE IN PLACE...ESPECIALLY BY
AFTERNOON AND EVENING...WITH A VERY MOIST ATMOSPHERE...PWS NEAR 2.0
INCHES. A SHORT WAVE WILL APPROACH FROM THE SOUTHWEST THIS
AFTERNOON...RESULTING IN WIDESPREAD TSRA AT ALL TAF SITES BEFORE
04Z. THE MOST LIKELY TIME FOR TSRA APPEARS TO BE IN THE 18Z-04Z TIME
PERIOD...BUT MODELS SUGGEST THAT SHRA AND EMBEDDED -TSRA MAY
CONTINUE MUCH OF THE NIGHT AND INTO MON MORNING. CIGS GENERALLY VFR
THIS MORNING...BUT EXPECTED TO TRANSITION TO MVFR IN TSRA THIS
AFTERNOON...AND IFR AT TIMES AFT 04Z. MVFR VSBY IN BR/HZ AT THE
USUAL SITES THIS MORNING...OTHERWISE VFR VSBY. AGAIN...EXPECTED MVFR
OR WORSE VSBY IN SHRA/TSRA AFT 18Z...CONTINUING OVERNIGHT. FOR
WINDS...ONCE AGAIN A CHAOTIC WIND FIELD IN PLACE THIS MORNING.
RUC/NAM SHOW A BRIEF PERIOD OF E-SE WINDS THIS MORNING...ALBEIT LESS
THAN 5KTS. AFT 13Z...EXPECT SW WINDS INCREASING TO 10-12KTS BY
AFTERNOON...WITH SOME GUST POSSIBLE AT ATL. VRB AND GUSTY WINDS
IN/NEAR TSRA. WINDS SHOULD REMAIN SW-WSW THROUGH REMAINDER OF TAF
VALID PERIOD.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 84 65 82 62 83 / 60 70 60 30 10
ATLANTA 81 66 80 63 81 / 60 70 50 20 5
BLAIRSVILLE 75 62 75 58 74 / 60 70 60 30 10
CARTERSVILLE 81 63 80 57 81 / 60 70 50 20 10
COLUMBUS 84 67 82 64 85 / 70 60 50 10 5
GAINESVILLE 80 64 80 61 80 / 60 70 60 30 10
MACON 86 66 84 62 87 / 60 70 60 20 5
ROME 80 65 82 60 82 / 70 70 50 10 10
PEACHTREE CITY 81 63 81 60 82 / 60 60 50 10 5
VIDALIA 89 68 83 68 87 / 30 50 70 30 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
13
Hazardous weather outlook, May 16, 10:00 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT SUN MAY 16 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS POSSIBLE.
.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE ALOFT WILL EXPAND INTO THE SOUTHEASTERN
U.S. TODAY AS HIGH PRESSURE SHIFTS EAST INTO THE WESTERN ATLANTIC
OCEAN. A WEAK COLD FRONT WILL APPROACH THE STATE FROM THE NORTHWEST
TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING. SOME THUNDERSTORMS WILL BECOME STRONG TO
SEVERE AND PRODUCE HAIL TO THE SIZE OF QUARTERS OR SLIGHTLY
LARGER...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAIN. THE MAIN
THREAT FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING WITH THE
MOST LIKELY AREA FOR SEVERE THUNDERSTORMS NORTHWEST OF A LINE FROM
AMERICUS TO MACON AND WASHINGTON.
.DISCUSSION...
MODERATE TO STRONG INSTABILITY AND WEAK...DIFFLUENT FLOW ALOFT WILL
RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS TODAY. WITH RELATIVELY
STEEP MID LEVEL LAPSE RATES AND CAPE BETWEEN 1500 AND 2000...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH FREQUENT LIGHTNING
AND HAIL AROUND THE SIZE OF QUARTERS OR SLIGHTLY LARGER. DUE TO THE
SLOW MOVEMENT OF ANY THUNDERSTORMS AND ABUNDANT MOISTURE...LOCALIZED
HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY WITH LOCALLY
HEAVY RAIN AND ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE ONCE
AGAIN. THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR
TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR ACTIVATION...
ESPECIALLY THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 16, 8:33 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
933 AM EDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG SSW MOUNTAIN PARK 34.08N 84.41W
05/14/2010 FULTON GA BROADCAST MEDIA
SEVERAL TREES AND POWERLINES DOWN.
&&
20Special weather statement, May 16, 12:36 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
136 PM EDT SUN MAY 16 2010
GAZ001-002-011-161815-
136 PM EDT SUN MAY 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN CHATTOOGA...DADE AND WALKER COUNTIES UNTIL 215 PM EDT...
AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NEAR COLE CITY TO 11 MILES WEST OF
CLOUDLAND...MOVING EAST AT 25 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
CHATTOOGA...DADE AND WALKER COUNTIES THROUGH 215 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE COLE CITY...
STEPHENSVILLE...RISING FAWN...NEW ENGLAND...TRENTON...MORGANVILLE...
CLOUDLAND CANYON STATE PARK...MENLO...CLOUDLAND...WILDWOOD...CEDAR
GROVE...BERRYTON...COOPER HEIGHTS AND CHATTANOOGA VALLEY.
Special weather statement, May 16, 2:22 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
322 PM EDT SUN MAY 16 2010
GAZ004-005-162000-
322 PM EDT SUN MAY 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN WHITFIELD AND NORTHERN MURRAY COUNTIES UNTIL 400 PM EDT...
AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR COHUTTA...MOVING NORTHEAST AT 20
MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WHITFIELD
AND MURRAY COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE ROCKY FACE...TUNNEL HILL...VARNELL...COHUTTA...
BEAVERDALE...GREGORY...CISCO AND TENNGA.
Thunderstorm Wind, Dooly
- When
- May 16, 2:29 PM EST to 2:33 PM EST
- Where
- Dooly County, 1.9 mi ENE of Pinehurst to 1 mi WSW of Unadilla
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 32.210, -83.740
The public reported a thunderstorm downburst that resulted in minor damage to two recreational vehicles, a portion of a roof being blown off a building, five uprooted large pecan trees, and one downed power line. Winds were estimated to be at least 75 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 16, 201021 injured · $400 · 4.25 in hail · 47 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $1.2 million · 50 kt wind · 11 events
- Flash Flooding and Hail in West Virginia, May 16 to 18, 2010$1.6 million · 1.25 in hail · 10 events
- Flash Flood and Hail in Arkansas, May 16 to 17, 2010$927,000 · 2 in hail · 19 events
- Flash Flooding in West Virginia, May 16, 2010$800,000 · 4 events
- Flash Flood and Hail in Mississippi, May 16, 2010$500,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $330,000 · 1 in hail · 6 events
- Flash Flood in Virginia, May 16, 2010$300,000 · 1 event
- Hail and Damaging Winds in Georgia, May 16, 2010$55,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Winds in Texas, May 16, 2010$50,000 · 53 kt wind · 5 events
- Flash Flood in North Carolina, May 16, 2010$50,000 · 1 event
- Flooding in Arkansas, May 16 to 31, 2010$42,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230010.